Alert archive / Hawaii / Winter Storm Warnings in 2016
Winter Storm Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm warning at Dec 18, 2016, 9:29 AM HST for Hawaii County, Hawaii. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2016, 9:29 AM HST (19:29 UTC)
- Expired
- Dec 19, 2016, 3:21 AM HST
- In force
- 18 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 7.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
671 WWHW40 PHFO 181929 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 929 AM HST SUN DEC 18 2016 ...WINTER STORM WARNING FOR THE BIG ISLAND SUMMITS... .WINTRY WEATHER WILL CONTINUE TODAY OVER THE BIG ISLAND SUMMITS... WITH SIGNIFICANT ADDITIONAL SNOWFALL EXPECTED. LATEST REPORTS FROM THE SUMMIT INDICATE THAT SIGNIFICANT SNOWFALL HAS OCCURRED...WITH MORE SNOW EXPECTED THROUGH TODAY...POSSIBLY INTO TONIGHT. HIZ028-190400- /O.UPG.PHFO.WW.Y.0004.000000T0000Z-161219T0400Z/ /O.NEW.PHFO.WS.W.0004.161218T1929Z-161219T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 929 AM HST SUN DEC 18 2016 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER STORM WARNING FOR SNOW AND ICE...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * LOCATION...BIG ISLAND SUMMITS ABOVE 11000 FEET * HAZARD TYPES...SNOW AND FREEZING DRIZZLE. * ACCUMULATIONS...AN ADDITIONAL 3 TO 6 INCHES OF SNOW. * TIMING...THROUGH THIS AFTERNOON. * IMPACTS...SNOW AND ICE LEADING TO IMPASSABLE CONDITIONS ON SUMMIT ROADWAYS. * WINDS...SOUTHWEST WINDS 30 TO 45 MPH WITH GUSTS TO 60 MPH. * TEMPERATURES...UPPER 20S TO MID 30S. * VISIBILITIES...BELOW ONE QUARTER MILE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ BIRCHARD
2 follow-up statements
472 WWHW40 PHFO 190130 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 330 PM HST SUN DEC 18 2016 ...WINTER STORM WARNING FOR THE BIG ISLAND SUMMITS... .WINTRY WEATHER WILL CONTINUE TONIGHT OVER THE BIG ISLAND SUMMITS... WITH SIGNIFICANT ADDITIONAL SNOWFALL EXPECTED. LATEST REPORTS FROM THE SUMMIT INDICATE THAT SIGNIFICANT SNOWFALL HAS OCCURRED...WITH MORE SNOW EXPECTED OVERNIGHT. STRONG WINDS WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING OF SNOW. HIZ028-191430- /O.EXT.PHFO.WS.W.0004.000000T0000Z-161219T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 330 PM HST SUN DEC 18 2016 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 AM HST MONDAY... * LOCATION...BIG ISLAND SUMMITS ABOVE 11000 FEET * HAZARD TYPES...SNOW AND FREEZING DRIZZLE. * ACCUMULATIONS...AN ADDITIONAL 3 TO 6 INCHES OF SNOW. * TIMING...THROUGH TONIGHT. * IMPACTS...SNOW AND ICE LEADING TO IMPASSABLE CONDITIONS ON SUMMIT ROADWAYS. * WINDS...SOUTH TO SOUTHWEST WINDS 30 TO 45 MPH WITH GUSTS TO 60 MPH. * TEMPERATURES...LOW 20S TO LOW 30S. * VISIBILITIES...BELOW ONE QUARTER MILE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ BURKE
398 WWHW40 PHFO 191321 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 321 AM HST MON DEC 19 2016 HIZ028-191430- /O.CAN.PHFO.WS.W.0004.000000T0000Z-161219T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 321 AM HST MON DEC 19 2016 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WINTER STORM WARNING. SIGNIFICANT SNOWFALL HAS LIKELY ENDED...THEREFORE THE WINTER STORM WARNING HAS BEEN CANCELLED. A FEW...LIGHT SNOW SHOWERS MAY STILL OCCUR TODAY. $$ FOSTER
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Dec 18, 7:32 AM HST, 1 hour 57 minutes earlier.
Area forecast discussion, Dec 18, 7:32 AM HST, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 732 AM HST Sun Dec 18 2016 .UPDATE... Temperatures over the summit of Haleakala have been above freezing for the past few hours thus the Winter Weather Advisory has been cancelled. Surf along north and west facing shores has dropped below advisory levels, thus the High Surf Advisory has been cancelled. && .SYNOPSIS... A low pressure system west Kauai will gradually move further away from the main hawaiian islands for the next couple of days. A gradual improving trend is expected through Monday with the threat for thunderstorms ending. Locally strong trade winds will be in place by Monday afternoon or evening for waters around Maui and Big Island waters, and persist through the rest of the new week with high pressure situated far northeast of the islands. && .PREV DISCUSSION.../ISSUED AT 4 AM HST SUN/ The surface low continues on a track taking it further away from the main Hawaiian Islands. As of 2 am HST, the surface low was about 165 miles almost due west of the Kauai...or coordinates 23n162w. It was moving southwest at about 20 mph. Our surface/low level winds have shifted slightly overnight from the southwest and south to south to southeast with speeds marginally moderate. We have had some passing showers across the smaller islands. Kauai had a spurt of heavy showers prompting a Flood Advisory that backed off before midnight. There is another surge of showers affecting the Garden island now as the surface, and upper level low, both head off toward the southwest. On the east end of the island chain, deep tropical moisture surged west across the Big Island to Maui. This batch of tropical moisture has been sitting off the eastern shores of the Big Island even before a cold front moved through the islands about Thursday of last week. The models have been going back and forth in spreading this field westward. This has now finally happened. One of the surge around midnight caused the air temp to lower to 32 degrees F at the sensor atop Haleakala summit. It has since warmed up to 38 degrees F. Another surge is possible that can lower the temps to near or at freezing between now and sunrise. Should the temps remain above freezing with the next surge, the Winter Weather Advisory for Haleakala Summit will be lowered. By this afternoon, the surface low is expected to be some 250 miles southwest of Kauai. The low level winds will remain out of the southeast at mostly moderate speeds. The air mass will be unstable to support more scattered showers including a slight chance of a thunderstorms area wide. There are differences between the ECMWF /EC/ and GFS in dealing with the deep layered tropical moisture now affecting the eastern part of the island chain. The EC backs off the weather over the Big Island this afternoon to its origin and keeps it just off the eastern shores of the Big Island through Monday before dissipating the area. The GFS breaks it apart later today and tonight but not before setting off another surge of moisture across Maui and Big Island Counties this afternoon. The EC probably best fit the current situation. With a blend of the two will keep some deep layered tropical moisture A gradual improvement is expected for Monday as the surface low moves further away and fills. This will allow the return of moderate to locally strong trades to the islands as early as Monday. Fueling the trades is a strong high pressure system located far northeast of the islands. The upper low stays back settling in some 300 to 400 mile southwest of Kauai Monday afternoon. The upper low may inch slightly closer to 200 miles southwest of Kauai Tuesday afternoon. As far as the trades showers are concern, we anticipate a typical pattern of windward and mauka showers mainly nights and mornings. AVIATION... With a surface/upper low combination just west-northwest of Kauai, and moving west-southwest, instability will persist across the island chain through the day. Showers, some heavy, and isolated thunderstorms will be a threat also. Tempo MVFR and isolated IFR conditions will accompanying the precipitation. The Big Island has been the primary target overnight. AIRMET TANGO remains in effect for moderate, isolated severe, mid- to upper-level turbulence over all the isles, the result of a trough aloft. AIRMET TANGO is also in effect for tempo moderate low- to mid-level turbulence northwest through northeast of the Big Island summits. MARINE... A somewhat dynamic wind, wave and weather regime will prevail over the waters surrounding the islands through early Monday, as a Kona low west-northwest of Kauai moves steadily toward the west-southwest, and weakens. Surf generated by the circulation around the Kona low will continue to diminish today. However, a new long-period northwest swell generated by a more distant low is forecast to spread down the island chain this morning. These two swells are expected to produce surf near the High Surf Advisory criteria along exposed north and west facing shores of most of the smaller islands this morning. We will monitor observations from the buoys today in case the High Surf Advisory needs to be extended into this afternoon. Winds across the islands will gradually shift from south to southeast today and tonight as the low moves away from Kauai. A Small Craft Advisory (SCA) remains in effect for the waters surrounding Kauai and the Oahu windward waters due to combined seas of 10 feet or greater. In addition, strengthening southeast winds just east of the state will also likely boost combined seas to near the SCA criteria of 10 feet. As a result, the Big Island and Maui County windward waters are being added to the SCA today. Note that the southeasterly flow will oppose the north-northwest swell, so expect steepening of the waves and rough conditions where the strongest southeast winds occur. Seas are forecast to eventually subside below the SCA threshold by Monday over all waters. However, when fresh to strong trade winds return and another north-northwest swell arrives Monday night and Tuesday, a SCA will likely be issued for some waters around Maui and the Big Island. The SCA will need to be extended to additional waters by mid-week. The new north-northwest swell arriving Monday night could potentially produce advisory-level surf along exposed north and west facing shores of the smaller islands Tuesday and Wednesday. In addition, the stronger trades may result in a High Surf Advisory along east facing shores later in the new work week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 PM HST this evening for Big Island Summits. Winter Weather Advisory until 6 PM HST this evening for Big Island Summits. Small Craft Advisory until 6 PM HST this evening for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Maui County Windward Waters- Big Island Windward Waters. && Update...Burke Prev Discussion...Lau/Kinel/Houston.
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 2:13 PM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Dec 17, 3:38 PM HST | Winter Weather Advisory | HFO | Hawaii, Kalawao | 18 hr |
| Dec 17, 7:29 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Dec 18, 12:58 AM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Dec 18, 6:43 AM HST | Areal Flood Advisory | HFO | Hawaii | 9 hr |
| Dec 18, 9:32 AM HST | Wind Advisory | HFO | Hawaii | 18 hr |
Nearby
Winter Storm Warnings in Hawaii, 2016Every winter storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.